Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Pain in lower abdomen, pain subsides with eating. What causes this?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1993
Answered : 2416 Questions
I have pain in my lower left side when I haven't eaten for awhile. If I eat or drink water, the pain goes away. What causes this? What is it a symptom of?
Posted Tue, 22 May 2012 in Abdominal Pain
Answered by Dr. Shainaz Arif Kaware 1 hour later

Thanks for your query.

Normally peptic ulcer pain is the most common pain that gets relieved by meals but it is in frequently seen in lower abdomen.

The other causes of left sided lower abdominal pain can be Diverticulitis, constipation, Crohn's disease, bladder and prostate infection, kidney stones.

For a better understanding of your problem I need to know a few details of the pain:-

-Since how long have you been having this pain?
-Is the pain severe or mild?
-Is the pain continuous or comes in spasms?
-Do you have any associated symptom like nausea, increased frequency of urination?
-Do you have changed bowel habits?
-Are you on any medication?
Please write back with these details to help you better.
Awaiting reply.
Take care.
Warm regards
Above answer was peer-reviewed by
Follow-up: Pain in lower abdomen, pain subsides with eating. What causes this? 14 hours later
I first started noticing the pain a couple of years ago. It is infrequent, but recurs periodically. The pain is mild and continuous (not spasmodic) and comes on after I haven't eaten for awhile. It continues until I eat or drink something; then it goes away. There are no other associated symptoms, no nausea, no increased frequently of urination, and no change in bowel habits. The only medication that I'm on is Dutasteride for my prostate.

Do you think it would help for me to get an endoscopy?
Answered by Dr. Shainaz Arif Kaware 9 hours later
Thanks for writing back.
In all probability, I would think that we are probably looking at peptic ulcer disease associated with some kind of gastroesophageal reflux. The treatment would involve the following:
a. Have small meals at regular intervals. I would want you to eat something small and healthy every 3-4 hours.
b. Eat an early dinner. There should be atleast a 2 hour gap between eating and going to bed
c. Avoid caffeine, alcohol, pain killers and smoking. All these things can seriously aggravate symptoms
d. Avoid spicy and oily food
e. You can take Tablet Prevacid OTC 1 tablet once a day 1 hour before meals. This will help reduce the acid secretion in the stomach and relieve symptoms. Please take this for about 2 weeks to start with.
If you follow these measures closely, I think you should be good in about 1-2 weeks. You will start feeling better much sooner than that.
f. Speak with your physician for an evaluation. I would want you to be evaluated for Helicobacter pylori, a bacteria which is known to cause this disease. If you test positive for this, a course of antibiotics to get rid of this bacteria would be in order. Also, an endoscopy would be in order. If we are actually looking at an ulcer, we would want to take a biopsy of this ulcer, which would be possible only during an endoscopy.

Hope this helps.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor